Nebraska, 2021

Damaging Winds in Nebraska, June 19, 2021

June 19, 2021 · NWS GID · 3 events in 3 counties and zones

m. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 9 p.m. and 1 a.m. CDT on this Saturday evening into very early Sunday morning, the northern section of a fairly compact, but localized-intense mesoscale convective system (MCS) centered along the Nebraska-Kansas border took aim on mainly far southern portions of South Central Nebraska. Although available mesonets within the majority of affected counties clocked wind speeds no higher than 57 MPH, there was clearly a narrow swath of notably-higher winds that caused minor to moderate damage, particularly along the apex of a bowing segment that peaked in intensity within southern Franklin and Webster counties between 10-11 p.m. CDT. The most noteworthy damage reports originated from Franklin itself, where multiple trees were downed and some minor structural damage occurred. In the aftermath of the storm, the front page headline of the Franklin County Chronicle declared Chain Saws Hum on Father's Day. Just downstream in north central Webster County, a roof was ripped off of a motor home. After peaking in intensity within those counties, winds gradually weakened as the bowing segment pushed farther east-northeast, with the final, marginally-severe report of the night consisting of estimated 50-60 MPH winds in east-central Clay County.

This MCS first organized and intensified to severe levels within northeast Colorado between 5-7 p.m. CDT, with its northern edge invading South Central Nebraska into Furnas/Harlan counties between 9-10 p.m. CDT and eventually departing the local area out of Fillmore/Thayer counties between 12-1 a.m. CDT. Turning to the meteorology behind this event, this was a fairly classic setup for High Plains MCS development. In the mid-upper levels, broad west-northwesterly flow prevailed over the region, with forcing aided by a low amplitude shortwave trough. At the surface, South Central Nebraska resided to the north of a west-east oriented quasi-stationary front draped through central Kansas. This placed the local area in an easterly wind regime and within the northern reaches of a low-level moisture/instability gradient. During the early evening, a rather unstable airmass occupied far southern local counties ahead of the approaching convective complex, with dewpoints well into the 60s (F) promoting mixed-layer CAPE of 2000-3000 J/kg. Although effective bulk shear was not overly-strong (only around 35 knots), the combination of a surging cold pool and the development of a 30-40 knot southerly low level jet aided MCS intensification.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 19, 5:50 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 19, 5:50 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
650 PM CDT Sat Jun 19 2021

.DISCUSSION...(This evening through Saturday)
Issued at 410 PM CDT Sat Jun 19 2021

Most of the daytime hours today have been dry, but recent radar
imagery has show an increase in what at this point is likely
little than sprinkles/showers scattered around...with the main
show still well off to our west. In the upper levels, overall flow
is generally zonal, set up between high pressure spinning over
the Desert SW and and troughing over the far northern
CONUS/Canada. At the surface, a stationary frontal boundary has
been set up roughly across portions of our north-central KS
counties, with easterly winds and dewpoints in the low-mid 50s for
most areas to the north, and more ESE winds and dewpoints into
the 60s to the south. By the time it's all said and done, forecast
high temps look to work out for most, though the cloud cover
could keep a few spots from getting as warm as expected. 3 PM obs
range from low 80s to right around 90.

This evening into tonight...

While there will be the potential for scattered activity to
continue across the area the rest of this afternoon into early
evening, the main push of thunderstorm activity looks to truck
through the CWA mid-evening into the early morning hours Sun.
Thunderstorms have already developed over portions of eastern
CO/WY, even some into the panhandle of NE. This activity, driven
by afternoon heating and an upper level shortwave disturbance
moving out of the Rockies, is shown by models to continue
expanding in coverage this afternoon as it makes its way east.
Models are in pretty good agreement with its eastward path this
evening/tonight with the movement of the shortwave disturbance,
aided by an axis of instability (ML and MU) near/over 2000 j/kg
and increasing lower level lift/convergence along a strengthening
southerly LLJ. Overall, there hasn't been any significant changes
in the models, or with more recent runs of hi-res guidance...with
the better chances of more widespread coverage favoring areas
generally along/south of I-80. Hi-res models aren't in too bad of
agreement with the timing early on, showing it being 02-03Z before
the brunt of activity starts making its way into far western
portions of the CWA. There are some differences with how quickly
it passes through, some showing activity into the Tri-Cities
around 06Z, a few have it closer to HWY 81 already by that point.
While there are some slight timing differences between models,
there is pretty good agreement with things exiting the CWA to the
east by 12Z Sunday.

As far as the threat for severe weather goes, main change was that
the SPC Day 1 outlook has been upgraded to an Enhanced Risk over a
decent chunk of the CWA due to the concern of damaging wind
gusts. Across our CWA, while some spots of larger hail is
possible, the main threat remains with wind gusts near 70 MPH.
Heavy rain will also be possible, but the progressive nature of
the system should keep chances of notable flooding issues low.

Sunday into Monday...

Forecast during the daytime hours Sunday is currently dry, but
confidence in that is not the highest, mainly across the east-
northeastern fringes. One question is with whether activity
tonight actually clears the entire CWA by 12Z...the other is
with a couple models showing the potential for afternoon activity
clipping that area. There isn't great agreement for either
happening between models, so kept PoPs out. The next best chances
for thunderstorms will come Sunday night into Monday. Models are
showing another shortwave disturbance swinging in from the
northwest, with the better chances coming closer to 03-06Z in the
far west, potentially not clearing the area until midday Monday or
so. Along with the additional chances for precip, a reinforcing
cold front is expected to push through the region. The main wind
shift comes through on Sunday, with gusty northerly winds, but
push of cooler temps is most noticeable on Monday. Highs are
currently forecast to reach the 70s! on Monday, and along with
lighter winds and dewpoints in the 40s, Monday is looking to be a
pretty nice day.

Tuesday and on...

Forecast for much of the mid-week period remains dry, thanks to
upper level ridging building back into the Rockies/Plains. Models
show upper flow turning more zonal late week as disturbances break
down the ridge. Forecast is dry Tues-Thur, with periodic PoPs
returning Thur night-Sat. The upper level ridging warms highs back
well into the 90s for mid-week, some readings near 100 won't be
out of the question Thursday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 608 PM CDT Sat Jun 19 2021

Storms have developed to our west and will continue to track east
through the evening and overnight hours. While an isolated storm
or two will be possible from 20/01-04Z, the main line of storms
is expect to reach KEAR between 20/03-04Z and KGRI about one hour
later. MVFR CIGS, heavy rainfall with MVFR VSBYS along with very
strong thunderstorm wind gusts are all expected. Thereafter...MVFR
to near MVFR CIGS will persist through much of the overnight
hours...with clearing skies by daybreak and gusty northwest winds
during the afternoon hours Sunday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...ADP
AVIATION...Rossi
Hazardous weather outlook, Jun 19, 9:05 PM CST, 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
1005 PM CDT Sat Jun 19 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1005 PM CDT Sat Jun 19 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

Thunderstorms will spread from west to east across much of the
outlook area overnight, but especially within counties near and
south of Interstate 80, including north central Kansas. Some
storms will likely be severe, especially those associated with an
organized storm complex expected to mainly track through counties
near the Nebraska-Kansas border. With these storms, the primary
concern is damaging wind gusts as high as 60 to 80 MPH, with
spotty instances of hail up to around ping pong ball also possible.
Other, more isolated storms could also develop out ahead of, and
north of the main storm complex, with the main threat with these
storms being hail up to around ping pong ball size, and perhaps
wind gusts to around 60 MPH.

The threat for storms will gradually end from west-to-east, with
counties west of the Highway 281 corridor largely expected to be
in the clear by around 2 or 3 AM, although storms could linger
within some counties east of Highway 281 until around 5 or 6 AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday night into Monday morning, there is another chance for
thunderstorms, especially within counties south of Interstate 80.
Severe weather is not anticipated with this activity, but a few
instances of gusty winds and small hail cannot be ruled out.

Beyond Monday morning, the next thunderstorm chances return to
portions of the outlook area on an intermittent basis between
Thursday evening and Friday, but confidence is low in the details
that far out in time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or thunderstorm wind
gusts over 50 MPH overnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jun 19, 8:13 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
913 PM CDT Sat Jun 19 2021

KSZ005-017-200300-
Rooks KS-Phillips KS-
913 PM CDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROOKS AND WESTERN
PHILLIPS COUNTIES UNTIL 1000 PM CDT...

At 912 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Norton to 8 miles south of
Lenora to near Collyer. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
  Long Island and Prairie View.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3957 9960 3957 9961 4000 9962 4000 9933
      3913 9928 3913 9960
TIME...MOT...LOC 0212Z 266DEG 28KT 3989 10004 3950 9997 3910 10009

Rossi
Local storm report, Jun 19, 8:52 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
952 PM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     1 W LOGAN               39.66N 99.58W
06/19/2021  M60 MPH          PHILLIPS           KS   MESONET

&&

SR
Local storm report, Jun 19, 8:59 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
959 PM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     TSTM WND GST     STOCKTON                39.44N 99.28W
06/19/2021  M58 MPH          ROOKS              KS   MESONET

            ROOKS CO. SHERIFFS OFFICE.

&&

SR
Local storm report, Jun 19, 9:02 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1002 PM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     TSTM WND GST     PHILLIPSBURG            39.76N 99.33W
06/19/2021  M55 MPH          PHILLIPS           KS   MESONET

&&

SR
Local storm report, Jun 19, 9:03 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1003 PM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     PLAINVILLE              39.23N 99.30W
06/19/2021  M63 MPH          ROOKS              KS   MESONET

&&

SR
Local storm report, Jun 19, 9:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1021 PM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     PHILLIPSBURG            39.75N 99.33W
06/19/2021  M61 MPH          PHILLIPS           KS   MESONET

            K-STATE MESONET.

&&

SR

The radar

The Grand Island radar (KUEX), 50 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 19, 9:25 PM CST
Where
Franklin County, Franklin
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.100, -98.950

Multiple trees blown down in Franklin. Multiple power lines blown down across Franklin County and several transformers knocked out.

Thunderstorm Wind, Webster

When
June 19, 10:00 PM CST
Where
Webster County, 5.06 mi NW of Cowles
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.230, -98.520

Roof was ripped off of a motor home. Tree branches were blown down as well.

Thunderstorm Wind, Clay

When
June 19, 10:40 PM CST
Where
Clay County, 6.14 mi ESE of Clay Center
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.500, -97.940

Thunderstorm wind gusts of 50 to 60 mph occurred near Road T and Road 311.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965485, 965488, 965487.